Hail, Mellette
- When
- August 12, 1:45 PM CST
- Where
- Mellette County, 10.89 mi NNE of Wood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.640, -100.380
A thunderstorm became severe over eastern Mellette County and tracked southeast across Tripp County. The storm produced hail to golf ball size and wind gusts around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe over eastern Mellette County and tracked southeast across Tripp County. The storm produced hail to golf ball size and wind gusts around 60 mph. Some crop and minor property damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 12, 1:25 PM CST, 20 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 125 PM MDT Sat Aug 12 2017 .DISCUSSION...(This Evening Through Saturday) Issued at 124 PM MDT Sat Aug 12 2017 Upper level analysis shows strong wave rotating through eastern MT/western ND. Surface trough stretches across western SD. Storms have started to develop across south central SD, as well as a few scattered showers across the northern Hills and parts of the western SD plains. Winds are around 10 kts from varying directions, and temperatures are rising into the 70s. Breezy southeasterly winds ahead of the surface low will contribute to increased instability as warm, moist air moves into the region. Best MLCAPE around 2000 J/kg with minimal CIN is expected across central SD this afternoon. CAMs are fairly consistent in showing storms developing across northwestern SD by mid-afternoon as the wave pushes into that area, as well as another area of storms forming across south central into eastern SD along a line of enhanced Q-vector convergence ahead of the surface trough. Northwestern SD storms may strengthen as they move southeastward and approach the more unstable environment. Supercells with large hail and damaging wind will be supported by 0-6 km shear of 35-45 kts, and PWATs of 125-150% of normal indicate the potential for heavy rain. Storms are expected to exit the CWA around midnight. A few models are showing some fog developing late tonight into Sunday morning across northwestern SD to the northeastern foothills. This is supported by overnight RH values near 100% and light upsloping winds, so have added mention of fog in grids. A mainly dry day is expected Sunday as a weak upper ridge briefly builds over the region, although an even weaker wave passing through the ridge may produce some storms mainly across the southwestern 1/3 of the CWA. Decent shear and some marginal instability may result in a few stronger storms. Highs Sunday will be in the mid 70s to mid 80s. Ridge axis will cross the northern plains Monday, and temps will warm slightly. A series of waves associated with a Canadian low pressure system will begin approaching the area in southwest flow, the first of which is expected to spark another round of showers and thunderstorms Monday afternoon and evening. Decent instability and shear will support strong to severe storms again. Chances for showers/storms will continue through midweek, although at this point it appears the threat for severe weather will gradually diminish. Both the GFS and ECMWF agree on a broad ridge building over the western CONUS towards the end of the week, bringing drier weather. Temperatures are expected to be near average through the week. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1123 AM MDT Sat Aug 12 2017 Scattered afternoon/evening TSRA expected, mainly over western and central SD. Local IFR conditions, gusty winds, and isolated severe storms possible. Some IFR cigs/vsbys may redevelop later tonight across northwest SD. Across northeast WY, VFR conditions expected through the period. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 611 AM MDT Sat Aug 12 2017 SDZ001-002-WYZ054>058-071-131300- Harding-Perkins-Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 611 AM MDT Sat Aug 12 2017 This Hazardous weather outlook is for portions of western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will end this morning. Scattered thunderstorms will redevelop this afternoon and persist into the evening hours. Isolated severe thunderstorms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms will occur Sunday through Thursday. Isolated severe thunderstorms with large hail and damaging winds are possible Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012>014-024>032-041>044-046-047-049-072>074-131300- Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 611 AM MDT Sat Aug 12 2017 /711 AM CDT Sat Aug 12 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...and western South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms over south central South Dakota will end this morning. Scattered thunderstorms will develop this afternoon and persist into the evening hours. There is a slight risk of severe thunderstorms with large hail and damaging winds the main threat. The most likely time will be from 100 PM to 900 PM MDT...200 PM to 1000 PM CDT. An isolated tornado is possible, especially over south central South Dakota late this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered thunderstorms will occur Sunday through Thursday. Isolated severe thunderstorms with large hail and damaging winds are possible Sunday afternoon and evening and then again Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The North Platte radar (KLNX), 188 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
8 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts to 50 mph accompanied the storm that lasted 20 minutes.
The public estimated wind gusts at 60 mph.
The combination of hail and wind broke a window in a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707804, 707806, 707805, 707809, 707810, 707811, 707813, 707817, 707820, 707821.